Texas, 2011

Wildfire in Texas, July 4 to 15, 2011

July 4 to 15, 2011 · NWS FWD · 2 events in 1 county or zone

The 337 Fire began on July 4th approximately 5 miles northwest of Mineral Wells. This fire was contained on July 15th and burned a total of 932 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

The 337 Fire began on July 4th approximately 5 miles northwest of Mineral Wells. This fire was contained on July 15th and burned a total of 932 acres. A camper, a deer camp, and some outbuildings were lost in the fire. On the 7th, a firefighter from Boise, ID died due to hyperthermia while working on the lines of the 337 Fire. On July 5th, a small grass fire in Mineral Wells burned a shed. Very hot and dry conditions this month resulted in elevated fire danger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 4, 11:01 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 11:01 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1201 PM CDT MON JUL 4 2011

.AVIATION...
NO MAJOR AVIATION WEATHER CONCERNS THROUGH TUESDAY AFTERNOON OTHER
THAN ISOLATED TO SCATTERED LATE AFTERNOON CONVECTION. THE BEST
CHANCES FOR STORMS TODAY SHOULD BE WELL TO THE NORTHEAST OF THE
METROPLEX TAF SITES...ALTHOUGH AN ISOLATED SHOWER OR STORM COULD
BRIEFLY IMPACT ANY OF THE TAF SITES. SINCE STORM COVERAGE WILL BE
VERY ISOLATED WILL ONLY INCLUDE CB IN THE CLOUD GROUP FROM 22Z
UNTIL 01Z.

EXPECT FEW TO SCATTERED CU THIS AFTERNOON WITH SOME MID/HIGH CLOUDS
TONIGHT AND TUESDAY MORNING.

THE WIND WILL REMAIN LIGHT AND GENERALLY FROM THE SOUTH THROUGH
THE TAF PERIOD AT SPEEDS GENERALLY LESS THAN 10 KNOTS.

79

&&

.UPDATE...
QUICK MIDDAY UPDATE TO INCREASE POPS TO 30% OVER THE NORTHEAST
COUNTIES WHERE MID LEVEL DEFORMATION ZONE AND POT-VORT SHOULD
BETTER FAVOR CONVECTIVE DEVELOPMENT. TODAY...AS WAS THE CASE
YESTERDAY...WE SHOULD SEE STRONG PULSING STORMS OF WHICH SOME WILL
PRODUCE STRONG...POSSIBLY DAMAGING...DOWNBURST WINDS. SLOW OR
LITTLE STORM MOVEMENT IS EXPECTED DUE TO WEAK STEERING WINDS
ALOFT. THE REST OF THE FORECAST REMAINS INTACT.   75

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT MON JUL 4 2011/

08Z WATER VAPOR IMAGERY INDICATED A PLUME OF MID AND UPPER LEVEL
MOISTURE OVER THE TX PANHANDLE EXTENDING NORTHEAST OVER OK AND
INTO SOUTHERN MO. 00Z UPPER AIR ANALYSIS INDICATED UPPER LEVEL
RIDGING REMAINS CENTERED NEAR THE FOUR CORNERS REGION OF THE
COUNTRY AND A SHORTWAVE TROUGH WAS EVIDENT OVER WESTERN MO/EASTERN
KS. GOES DERIVED TOTAL PRECIPITABLE WATER VALUES INDICATED 1.5
INCH PWATS OVER THE WESTERN CWA WITH 1.8 INCH PWATS OVER THE
EASTERN COUNTIES OF THE FORECAST AREA.

INDEPENDENCE DAY...THE BAND OF HIGHER MID AND UPPER LEVEL MOISTURE
TO THE NORTH OF THE CWA APPEARS TO BE ASSOCIATED WITH SOME WEAK
MID LEVEL DEFORMATION AND WEAK LARGE SCALE FORCING FOR ASCENT
ASSOCIATED WITH SOME SHEARED OUT UPPER LEVEL ENERGY. THIS BAND OF
MOISTURE ALOFT IS EXPECTED TO SINK SLOWLY SOUTH THROUGHOUT THE DAY
TODAY...CROSSING THE RED RIVER LATE THIS AFTERNOON. TRACKING THE
UPPER LEVEL ENERGY IS DIFFICULT AS THE GFS AND NAM BOTH HAVE UPPER
LVL POTENTIAL VORTICITY FIELDS THAT HAVE BEEN DESTROYED BY
CONVECTION. THE GFS DOES HOLD ON TO A LOBE OF POTENTIAL VORTICITY
IN THE H400 TO H200 LAYER THAT APPEARS TO BE ROUGHLY CORRELATED
WITH THE SHEAR AXIS VISIBLE ON WATER VAPOR IMAGERY. THE GFS
INDICATES THAT SOME POSITIVE PV ADVECTION SPREADS OVER THE
NORTHERN HALF OF THE CWA IN BETWEEN 18 AND 00Z THIS AFTERNOON.
ASSUMING THIS IS A VALID REPRESENTATION OF THE WEAK ENERGY ALOFT
WOULD ANTICIPATE SOME WEAK LARGE SCALE FORCING FOR ASCENT TO
SPREAD OVER THE NORTHERN HALF OF THE CWA DURING THE PEAK HEATING
HRS OF THE DAY TODAY. THE COARSE RESOLUTION /90 KM GRID SPACING/
VERSION OF THE GFS AT LEAST LOOSELY CORROBORATES THIS WITH SOME Q
VECTOR CONVERGENCE JUST NORTH OF THE RED RIVER THIS EVENING.
WHAT THIS ALL MEANS FOR NORTH TX IS THAT ASSUMING THE WEAK
FORCING FOR ASCENT IS REAL...WE SHOULD SEE A GREATER COVERAGE OF
STORMS OVER THE NORTHERN HALF OF THE CWA THIS AFTERNOON THAN WE
SAW OVER THE WEEKEND. WENT AHEAD WITH A 20 PERCENT CHANCE OF TSTMS
FOR THIS AFTERNOON THRU SUNSET FOR AREAS GENERALLY ALONG AND NORTH
OF A STEPHENVILLE TO CANTON LINE AS A RESULT.

PWATS OF 1.5 INCHES AND ABOVE COMBINED WITH A LACK OF ANY REAL CAP
IN PLACE INDICATE THAT MODERATE INSTABILITY WILL CONTINUE TO BE
PRESENT OVER THE ENTIRE FORECAST AREA. WINDS FROM THE SFC TO THE
H400 LEVEL LOOK LIKE THEY WILL REMAIN UNDER 10 KTS...SO EXPECT
THAT WHEREVER STORMS DEVELOP TODAY THEY WILL CONTINUE TO BE
RELATIVELY UNORGANIZED IN NATURE. WOULD EXPECT PRIMARILY SINGLE
CELL STORMS THAT PULSE UP IN STRENGTH QUICKLY AFTER INCEPTION AND
BECOME OUTFLOW DOMINANT VERY QUICKLY WHICH WILL LEAD TO THEIR
COLLAPSE. BEFORE THESE STORMS COLLAPSE THEY WILL BE CAPABLE OF
PRODUCING DAMAGING OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

OUTFLOW FROM THESE STORMS WILL LIKELY SET OFF OTHER STORMS AND
THIS PROCESS WILL CONTINUE THRU SUNSET. AFTER THE LOSS OF
HEATING...RADIATIONAL COOLING SHOULD ALLOW FOR A LOW LEVEL
INVERSION TO SET UP WHICH WILL GREATLY DIMINISH THE COVERAGE OF
STORMS AND RAIN SHOWERS IN THE FORECAST AREA. WITH THE MID LEVEL
BAND OF MOISTURE OVER THE NORTHERN PORTIONS OF THE CWA...WE MAY
HANG ON TO SOME RAIN SHOWER ACTIVITY A BIT LONGER THAN WE HAVE
THIS WEEKEND. CURRENT THINKING IS THAT MOST FIREWORKS DISPLAYS
WILL BE UNINTERRUPTED BY RAIN OR TSTM ACTIVITY...BUT UNFORTUNATELY
SOME ISOLATED RAIN SHOWER ACTIVITY WILL REMAIN POSSIBLE DURING THE
EVENING HRS. OTHERWISE HEAT INDICES WILL CONTINUE TO HOLD IN THE
100 TO 105 DEGREE RANGE THIS AFTERNOON. PRECAUTIONS SHOULD BE
TAKEN TO AVOID HEAT RELATED ILLNESS THIS AFTERNOON IF OUTDOORS
PARTAKING IN INDEPENDENCE DAY FESTIVITIES.

TUESDAY THRU THURSDAY...THE BAND OF MID LEVEL MOISTURE AND
ASSOCIATED ENERGY ALOFT ARE EXPECTED TO SLOWLY SINK SOUTH THRU THE
FORECAST AREA TONIGHT AND THRU THE DAY ON TUESDAY. WITH THE MID
LEVEL MOISTURE EXPECTED TO BE SITUATED NEAR OR JUST SOUTH OF THE
INTERSTATE 20 CORRIDOR DURING THE PEAK HEATING HRS OF THE
DAY...THINK THAT TSTM CHANCES WILL FAVOR THE SOUTHERN HALF OF THE
CWA TUESDAY AFTERNOON AND EVENING. THE FORCING FOR ASCENT IS
EXPECTED TO REMAIN VERY WEAK...SO LEFT POPS IN THE 10 PERCENT
RANGE WITH ISOLATED COVERAGE EXPECTED. WENT AHEAD AND LEFT THE
NORTHERN THIRD OF THE FORECAST AREA DRY FOR TUESDAY AFTERNOON WITH
SOME WEAK FORCING FOR SUBSIDENCE AND DRIER MID LEVEL AIR EXPECTED
TO BE IN PLACE DURING THE PEAK HEATING HRS. WITH NORTHEAST FLOW
ALOFT WILL HAVE TO WATCH FOR ANY POTENTIAL MCS DEVELOPMENT IN THE
ARKLATEX REGION TUESDAY NIGHT. IF ANY ORGANIZED TSTM COMPLEX
DEVELOPED IT COULD SLIDE SOUTHWEST AND MOVE INTO THE NORTHEASTERN
PORTIONS OF THE CWA DURING THE OVERNIGHT HRS. DID NOT PLACE THIS
POTENTIAL IN THE FORECAST AT THIS TIME BECAUSE THE LACK OF ANY
DEEP LAYER SHEAR DIMINISHES CONFIDENCE IN ORGANIZED MCS ACTIVITY.

BY WEDNESDAY THE MID LEVEL MOISTURE PLUME IS EXPECTED TO EITHER
SLIDE SOUTH OF THE CWA OR DISSIPATE. GUIDANCE IS FAIRLY CONSISTENT
IN KEEPING PWATS ABOVE 1.5 INCHES FOR THE EASTERN HALF OF THE CWA
WEDNESDAY AFTERNOON...THEREFORE KEPT AN ISOLATED MENTION OF TSTMS
IN THE FORECAST EVEN THOUGH THERE IS NO OBVIOUS SOURCE OF FORCING
FOR ASCENT AT THIS TIME. FOR THURSDAY GUIDANCE CONTINUES TO
SUGGEST A TRANSITION TO NORTHWEST FLOW ALOFT OVER OK AND THE
NORTHEASTERN PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS OCCURS
AS THE RIDGE AXIS IS PUSHED SOUTH BY A NORTHERN STREAM SHORTWAVE
TROUGH. THIS COULD RESULT IN SOME TSTM ACTIVITY DEVELOPING NORTH
OF THE RED RIVER DURING THE DAY ON THURSDAY AND THEN SLIDING
SOUTHEAST INTO THE FORECAST AREA THURSDAY AFTERNOON. DUE TO THE
PERSISTENCE OF THIS TRANSITION TO NORTHWEST FLOW FROM GUIDANCE
WENT AHEAD WITH A 20 PERCENT CHANCE OF TSTM ACTIVITY FOR THE
EASTERN THIRD OF THE CWA THURSDAY AFTERNOON AND EVENING.

TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD. DID DROP
HIGHS A DEGREE OR TWO ON TUESDAY EXPECTING SOME MID LEVEL CLOUDS
OR CIRRUS TO BE OVER PORTIONS OF NORTH TX FOR MUCH OF THE DAY.
REGARDLESS...HEAT INDEX VALUES LOOK TO CLIMB INTO THE 100 TO 105
DEGREE RANGE EACH AFTERNOON.

EXTENDED...THE FORECAST REMAINS DRY AT THIS TIME AS THE UPPER
LEVEL RIDGE LOOKS TO MEANDER EAST BACK OVER THE SOUTHERN PLAINS.
THE CENTER OF THE RIDGE AXIS LOOKS TO REMAIN JUST NORTH OF THE CWA
IN GENERAL...SO LIGHT EASTERLY FLOW SHOULD PREVAIL. WILL WATCH FOR
ANY WESTWARD MOVING WAVES THAT ARE LIKELY TOO SUBTLE TO RESOLVE
THIS FAR OUT IN THE FORECAST. THE GFS AND ECMWF BOTH CONTINUE TO
HINT AT SOME TUTT DEVELOPMENT NEXT WEEKEND INTO EARLY NEXT WEEK.
AT THIS TIME THE TUTT LOOKS TO REMAIN SOUTH OF THE CWA...BUT WILL
CONTINUE TO WATCH ITS EVOLUTION FOR EARLY NEXT WEEK.   CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 101  77  99  77 101 /  20  20  10  10  10
WACO, TX             102  75 102  75 101 /  10  10  10  10  10
PARIS, TX            100  75  97  74  98 /  30  20   5  10  10
DENTON, TX           100  75 100  74 101 /  20  20   5   5  10
MCKINNEY, TX         100  76  98  75  99 /  30  20   5   5  10
DALLAS, TX           101  79  99  79 101 /  20  20  10  10  10
TERRELL, TX           98  75  97  74  98 /  20  20  10  10  10
CORSICANA, TX         99  74  99  74  99 /  10  10  10  10  10
TEMPLE, TX           101  73 100  73  99 /  10  10  10  10  10
MINERAL WELLS, TX    103  74 102  74 104 /  20  20   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/75
Hazardous weather outlook, Jul 4, 2:04 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT MON JUL 4 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-050815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 AM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE OVER ALL OF NORTH TEXAS. LIGHTNING WILL BE THE MAIN
THREAT...BUT A FEW STORMS MAY PRODUCE DAMAGING DOWN BURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
THURSDAY. LIGHTNING WILL BE THE MAIN HAZARD...BUT A FEW STORMS MAY
PRODUCE DAMAGING DOWN BURST WINDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING FOR STORMS THAT THREATEN TO BECOME SEVERE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Palo Pinto

When
July 4, 2:20 PM CST to July 15, 6:49 AM CST
Where
Palo Pinto forecast zone
Deaths
0 direct, 1 indirect
Property damage
$30,000
Reported by
Park/Forest Service
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A grass fire began on July 4th approximately 5 miles northwest of Mineral Wells. This fire was contained on July 15th and burned a total of 932 acres. A camper and some outbuildings were lost in the fire. On the 7th, a firefighter from Boise, ID died due to hyperthermia while working on the lines of the 337 Fire.

Wildfire, Palo Pinto

When
July 5, 12:00 PM CST to 7:00 PM CST
Where
Palo Pinto forecast zone
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A small grass fire in Mineral Wells burned a shed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Palo Pinto2011-07-0723MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329284, 329309.